Stopping Antidepressants

Fran, a 36-year-old teacher, initially presented with symptoms of major depression with anxiety. She responded well to an antidepressant and I saw her twice a year for medication management. Nine years later, we discussed stopping the medication. I gave my usual spiel, recommending a one month long taper period.
Fran called a few weeks later on the emergency number. She was sobbing – feeling terrified and anxious. She was nauseated and fuzzy. Her body felt sick, like electrical shocks were zapping her brain and limbs. She was terrified she might have MS.

These were symptoms of withdrawal. We devised an immediate plan for a slower taper. By the end, she was taking small thumbnail “chips” of the pill. It took months until she was comfortable without the medication.

While some can stop antidepressants no problem or with minimal discomfort, more than half of the patients experience withdrawal effects similar to Fran’s.

Psychiatrists knew antidepressants could not be stopped “cold turkey”. We just didn’t know how to stop them. If patients were really miserable, we simply restarted the medication, misinterpreting symptoms as a sign of relapse. Patients hated it so much they wanted the medication back, thinking this was a sign of true need. Discontinuation horror stories are all over the Internet.

Guidelines state that withdrawal reactions are self-limited and last one to two weeks. Simply untrue. Recent studies show that withdrawal reactions can be longer and more severe than initially thought. Restarting medications has lead to a dramatic increase in the length of time patients are on these drugs. How much do we know about long-term risks?

This is not unique to antidepressants. How many of you have tried to stop proton-pump inhibitors (PPIs) for acid reflux? After a few days of heartburn you reach desperately for that omeprazole without giving the body time to adjust. Furthermore, long term use of both PPIs and antidepressants are associated with neurologic diseases like dementia.

Finally doctors are paying attention. There has been a new focus on withdrawal from antidepressants which will hopefully be generalized to other drugs. Research is surfacing about how to manage a safe discontinuation.

When I prescribe antidepressants we discuss withdrawal risks from the beginning. The taper must be super slow – it can take months or years. Dr. Mark Horowitz at University College London says many people “have to pull apart their capsules and reduce the dosage bead by bead”.

I was involved in the first clinical trials for SSRIs. Those were exciting times! Finally we had safer and better tolerated weapons to beat depression. These medications have saved lives. Now we need to be just as skilled at de-prescribing as we are at prescribing them.

You may also like

3 comments

  1. Hi Annco,

    The article is very interesting but there was no mention of 1) the reason(s) why stopping the antideppresant medications if they worked well for the patient? and 2) what are the alternatives for controlling the depression and or anxiety after removing the medications?

    Thanks,
    Kobi Steinberg

  2. Hi Kobi, great questions. There are several reasons why a patient would want to stop taking antidepressants including pregnancy, drug interactions, personal choice and recovery from depression.
    Side effects are a major reason people want to stop – side effects which may have been tolerable in the height of misery may be less tolerable when the depression has lifted, most notably loss of libido. Depression according to text books is not always chronic. It can pass. In which case, why not try getting off the meds?
    If depression is chronic, I have patients that stay on meds indefinitely, and that’s ok if that is what is clinically necessary.
    To avoid relapse to depression I try non-pharmacological methods. Exercise is a cheap, highly under utilized antidepressant. Therapy is strongly recommended when meds are stopped. Healthy life style in general can stave off depression.
    But again – if alternative behavioral intervention is not working and meds are necessary in order to keep a patient safe and fully functioning, staying on meds may be the only option.
    Staying on meds due to withdrawal symptoms is not giving a trial off meds a fair shot! Get through the withdrawal then assess if meds need to be restarted.
    Annco

  3. I was prescribed trazodone 22 years ago after my parents died. I was told it was for sleep and it was safe. I was also preacribe .5 mg of Klonopin which the nurse said was “nothing” and I could take more if needed. I began to have terrible symptoms 4-5 years ago and ended up with severe depression a few months ago. Never was diagnosed properly but my recent doctor at least listened. I have been tapering for 6 weeks and the withdrawl is horrendous ……. I almost can’t believe how bad it is. My life feels ruined – cant go out many days. Waves are so bad. I try to understand it as a chemical problem and removal of the drug will help ….. but the damage from the drug will take more time to repair than I now know ….. therein lies the biggest problem. I fear I may not recover. I am 72.

Leave a Reply

Your email address will not be published.